JAMES P. FINNERTY, M.R.C.P.
To the editor: Regarding the recent brief report by Kushnir and colleagues (1), I should like to question the authors' discussion and conclusions. They state that the phenytoin had uncovered "occult primary hypothyroidism" and adduce as evidence an exaggerated thyrotrophin response to a thyrotrophin-releasing hormone test done only 2 weeks after the phenytoin therapy was discontinued. Occult or preclinical primary hypothyroidism usually denotes the findings of a normal thyroxine level and an elevated basal thyrotrophin level in a clinically euthyroid patient (2). This patient's thyrotrophin level had rapidly fallen to within the normal range, making occult disease very unlikely. In
Learn more about subscription options.
Register Now for a free account.
FINNERTY JP. Hypothyroidism and Phenytoin Intoxication. Ann Intern Med. 1985;103:639-640. doi: 10.7326/0003-4819-103-4-639_2
Download citation file:
Published: Ann Intern Med. 1985;103(4):639-640.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only